Advanced Search
Article Contents
Article Contents

Weak solutions for generalized large-scale semigeostrophic equations

Abstract Related Papers Cited by
  • We prove existence, uniqueness and continuous dependence on initial data of global weak solutions to the generalized large-scale semigeostrophic equations with periodic boundary conditions. This family of Hamiltonian balance models for rapidly rotating shallow water includes the $L_1$ model derived by R. Salmon in 1985 and its 2006 generalization by the second author. The analysis is based on the vorticity formulation of the models supplemented by a nonlinear velocity-vorticity relation. The results are fundamentally due to the conservation of potential vorticity. While classical solutions are known to exist provided the initial potential vorticity is positive---a condition which is already implicit in the formal derivation of balance models, we can assert the existence of weak solutions only under the slightly stronger assumption that the potential vorticity is bounded below by $\sqrt{5}-2$ times the equilibrium potential vorticity. The reason is that the nonlinearities in the potential vorticity inversion are felt more strongly when working in weaker function spaces. Another manifestation of this effect is that point-vortex solutions are not supported by the model even in the special case when the potential vorticity inversion gains three derivatives in spaces of classical functions.
    Mathematics Subject Classification: Primary: 35A01, 35L60; Secondary: 76U05.


    \begin{equation} \\ \end{equation}
  • [1]

    M. Abramowitz and I. A. Stegun, "Handbook of Mathematical Functions With Formulas, Graphs, and Mathematical Tables,'' tenth edition, Dover, New York, 1972.


    R. A. Adams and J. J. F Fournier, "Sobolev Spaces,'' second edition, Elsevier, Oxford, 2003.


    C. Bardos, Existence et unicité de la solution de l'équation d'Euler en dimension deux, J. Math. Anal. and Appl., 40 (1972), 769-790.


    Y.-Z. Chen and L.-C. Wu, "Second Order Elliptic Equations and Elliptic Systems,'' AMS, Providence, RI, 1998.


    M. Çalık, M. Oliver and S. Vasylkevych, Global well-posedness for the generalized large-scale semigeostrophic equations, Arch. Ration. Mech. An., accepted for publication, 2012.


    C. R. Doering, J. D. Gibbon and C. D. Levermore, Weak and strong solutions of the complex Ginzburg-Landau equation, Phys. D, 71 (1994), 285-318.doi: 10.1016/0167-2789(94)90150-3.


    D. Gilbarg and N. S. Trudinger, "Elliptic Partial Differential Equations of Second Order,'' Springer-Verlag, Berlin-Heidelberg-New York-Tokyo, 1983.


    D. D. Holm, Fluctuation effects on 3D Lagrangian mean and Eulerian mean fluid motion, Phys. D, 133 (1999), 215-269.doi: 10.1016/S0167-2789(99)00093-7.


    D. D. Holm, J. E. Marsden and T. S. Ratiu, Euler-Poincaré equations and semidirect products with applications to continuum theories, Adv. in Math., 137 (1998), 1-81.doi: 10.1006/aima.1998.1721.


    E. Hopf, Elementare Bemerkungen über die Lösungen partieller Differentialgleichungen zweiter Ordnung vom elliptischen Typus, Sitzungsber. d. Preuss. Acad. Wiss., 19 (1927), 147-152.


    C. D. Levermore, M. Oliver and E. S. Titi, Global well-posedness for models of shallow water in a basin of varying bottom, Indiana Univ. Math. J., 45 (1996), 479-510.


    J. Marsden and S. Shkoller, Global well-posedness for the Lagrangian averaged Navier-Stokes (LANS-$\alpha$) equations on bounded domains, Phil. Trans R. Soc Lond. A, 359 (2001), 1449-1468.doi: 10.1098/rsta.2001.0852.


    M. Oliver, Variational asymptotics for rotating shallow water near geostrophy: A transformational approach, J. Fluid Mech., 551 (2006), 197-234.doi: 10.1017/S0022112005008256.


    M. Oliver and S. Shkoller, The vortex blob method as a second-grade non-Newtonian fluid, Comm. in Part. Diff. Eq., 26 (2001), 295-314.


    M. Oliver and S. Vasylkevych, Hamiltonian formalism for models of rotating shallow water in semigeostrophic scaling, Discr. Cont. Dyn. Sys., 31 (2011), 827-846.doi: 10.3934/dcds.2011.31.827.


    M. Oliver and S. VasylkevychGeneralized LSG models with varying Coriolis parameter, Geophys. Astrophys. Fluid Dyn., in press.


    R. Salmon, New equations for nearly geostrophic flow, J. Fluid Mech., 153 (1985), 461-477.doi: 10.1017/S0022112085001343.


    V. I. Yudovich, Some bounds for solutions of elliptic equations, Amer. Math. Soc. Transl. Ser. 2, Vol. 56 (1966); previously in Mat. Sb. (N.S.), 59 (1962), suppl. 229-244 (in Russian).


    V. I. Yudovich, Non-stationary flow of an ideal incompressible liquid, Zh. Vychisl. Mat. i Mat. Fiz., 6 (1963), 1032-1066.

  • 加载中

Article Metrics

HTML views() PDF downloads(85) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint